- Question from Nancy: Dr. Grana, I recently heard you speak at St. Barnabas and was intrigued by your recommendations for treatment of the side effects of the aromatase inhibitors (I'm on Femara). Is there anything else that can be done to minimize or get rid of the severe joint pain and leg pain that I am having as a result of Femara? I had been on Arimidex, but switched over because of the same problem. Thanks.
- Answers - Generosa Grana, M.D., F.A.C.P The arthritic symptoms associated with the aromatase inhibitors can be very problematic and occur with all three of the aromatase inhibitors. Some have suggested that there may be a relationship with preceding arthritis, or that there may be a relationship with low Vitamin D levels. But by and large, it is difficult to predict who will get these arthritic symptoms which, once they occur, are difficult to treat. I personally often switch from the non-steroidal aromatase inhibitors such as Arimidex and Femara to the steroidal compound Aromasin. Sometimes that can be helpful, but other clinicians don't necessarily find that to be the case. We all rely on things such as non-steroidal agents such as ibuprofen and agents such as glucosamine and chondroitin sulfate, but the reality is none of these things are perfect. And some women will ultimately, due to the severity of their symptoms, revert to tamoxifen, which appears to have less of these arthritic symptoms.
- Carol Kaplan I also have success with changing which aromatase inhibitor a patient takes, although this success is not universal. It seems that increased activity or exercise levels affords some benefits to these patients and can help to diminish the symptoms. Finally, there is some reported data indicating that acupuncture may be helpful in patients with these symptoms.
The Ask-the-Expert Online Conference called Updates From the 2008 ASCO Annual Meeting featured Generosa Grana, M.D., F.A.C.P. and Carol Kaplan, M.D. answering your questions about the latest research advances on screening, treatment, side effects, and more.
Editor's Note: This conference took place in June 2008.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.